Thunderstorm Wind, Beadle
- When
- August 11, 9:06 PM CST
- Where
- Beadle County, 0.69 mi N of (Hon)huron Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.390, -98.230
Thunderstorms produced damaging winds at two locations, one each in Beadle and Brookings Counties, on the late evening of August 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds at two locations, one each in Beadle and Brookings Counties, on the late evening of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 5:13 PM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT THU AUG 11 2016
.SHORT TERM...(This evening and tonight)
Issued at 250 PM CDT Thu Aug 11 2016
Elevated convection continues to develop along 850 mb corridor early
this afternoon. Storms continue to work with 1000-2000 J/KG MUCAPE.
Shear has been limited overall, but FSD VWP continues to indicate
modest directional shear which has supported minor rotation in
stronger storms. The trends however have not favored
persistent intense updrafts, moreso trends towards heavy rainfall.
Through the afternoon and evening hours: Expecting additional
convection to form along the edge of the warm sector across northern
and eastern Nebraska in response to increasing divergence in right
entrance region of an upper jet collocated over a minor shortwave
lifting through the Central Plains. Storms may congeal into an mcs
and spread east and northeast portions of NW Iowa and adjacent areas
of Nebraska/Minnesota later this evening. The highest risk of
severe storms into the evening will fall along and south of a
Yankton to Storm Lake line.
Elevated convection will continue into the late afternoon hours, but
I wouldn't be surprised to see refocus further south once surface
based storms begin to develop. Nevertheless, given saturated
grounds and a bit of uncertainty on the exact track of evening
activity, will maintain FFA.
Tonight: Reasonable model agreement that a secondary shortwave over
southern Idaho/Wyoming will pivot through the Dakota towards and
after midnight. 850 mb convergence pivoting back westward, when
combined with this stronger upr dynamics should produce a secondary
area of precipitation (potentially from north central SD through
central NE) that will slowly slide eastward through daybreak Friday.
.LONG TERM...(Friday through Thursday)
Issued at 250 PM CDT Thu Aug 11 2016
Friday-Sunday: A rather quiet period ahead, but no significant
cooldown expected behind this frontal boundary. One fly in the
ointment for Friday comes in the form of another subtle shortwave
tracking eastward across South Dakota in the afternoon. Soundings
show substancial drying within the atmospheric column, but I
wouldn't rule out isolated showers towards the MO River valley in
the afternoon.
High pressures settles into the area for the weekend, while a series
of shortwave troughs move through the Great Lakes. Dry conditions
are anticipated with cool nights and above normal daytime highs in
the 80s. Despite the increased temperatures, humidity levels should
be reasonable.
Monday-Thursday: Return flow will bring increasing moisture back to
the region to start next week. No strong shortwaves progged to move
through the area, and flow aloft remains limited. That said, a few
minor rain chances persist from Monday to Wednesday, but widespread
rains are not anticipated. ECMWF/GFS guidance similar enough to
work with a blended approach to temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Aug 11 2016
Thunderstorms will continue to spread across the lower MO River
Valley and northwest IA through midnight, then diminish later
tonight. It is possible that a secondary wave of storms could
develop over central SD mid evening and then spread eastward
toward midnight.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ080-081-089-090.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ001>003-012>014-
020>022-031-032.
NE...Flash Flood Watch until 1 AM CDT Friday for NEZ014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT THU AUG 11 2016 IAZ003-013-014-020>022-031-032-NEZ013-014-121030- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM. IAZ001-002-012-MNZ080-081-089-090-121030- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM. MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030- LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING. SPOTTY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM. SDZ038-039-050-052>054-057>060-063-064-121030- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HOMER 42.32N 96.49W
08/11/2016 DAKOTA NE TRAINED SPOTTER
TREE DOWN...TIME ESTIMATED FROM RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG SALIX 42.31N 96.28W
08/11/2016 WOODBURY IA EMERGENCY MNGR
TREE DOWN ACROSS HIGHWAY.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 NE SALIX 42.34N 96.23W
08/11/2016 WOODBURY IA LAW ENFORCEMENT
GRAIN BIN BLOWN OVER...TIME ESTIMATED FROM
RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG SMITHLAND 42.23N 95.93W
08/11/2016 WOODBURY IA STORM CHASER
7 INCH TREE BRANCHES DOWN...GAS STATION
CANOPY BLOWN OVER.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 3 N HORNICK 42.27N 96.09W
08/11/2016 M84 MPH WOODBURY IA EMERGENCY MNGR
MEASURED ON PERSONAL WEATHER STATION...TIME
ESTIMATED FROM RADAR.
&&
AFThe Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656574, 656575.